Background: Drug-induced liver injury associated with antiepileptic drugs (AED) is well recognized. The frequency of the most common AED is rare but the consequences can be very serious leading to death or liver transplantation due to acute liver failure induced by these drugs.
Clinical features: Hypersensitivity features are found in more than 70% of patients with phenytoin-induced liver injury, whereas this is only observed in 30% of carbamazepine-associated hepatotoxicity and very rarely with valproate (VPA)-induced liver injury.
Pathophysiology: The underlying mechanisms behind hepatotoxicity induced by AED are not clear. Reactive metabolites from AED can, in some cases, lead to direct cytotoxicity and liver cell necrosis, whereas in other cases this may lead to neoantigen formation inducing immunoallergic mechanisms.
Treatment: No specific therapy is of proved value in severe hepatotoxicity due to AED. However, N-acetylcystein is an appropriate treatment in patients with clinically significant liver injury due to phenytoin and carbamazepine. In patients with VPA-associated liver injury, carnitine that is an important co-factor in the mitochondrial beta-oxidation of fatty acids is the recommended treatment. Early referral of patients with severe liver reactions and coagulopathy to liver transplant centers before encephalopathy can be the difference between liver transplantation and death.